Alert archive / Idaho / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Pocatello, ID

July 6, 2006Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 6, 2006, 2:21 PM MDT for Custer County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 2:21 PM MDT (20:21 UTC)
Expired
Jul 6, 2006, 5:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Custer County, ID

The radar

The Boise radar (KCBX), 178 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 062024
FFWPIH
IDC037-062330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  THIS INCLUDES THE CITY OF CHALLIS

* UNTIL 530 PM MDT

* AT 219 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

.HIGH WATER WAS REPORTED IN MALM GULCH...WHICH IS ALONG HIGHWAY 75 
BETWEEN CHALLIS AND CLAYTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4424 11464 4407 11437 4449 11389 4465 11424

$$

HEDGES

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
2 follow-up statements
000 
WGUS75 KPIH 062143
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
340 PM MDT THU JUL 6 2006

IDC037-062330-
CUSTER ID-
340 PM MDT THU JUL 6 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM MDT FOR CENTRAL
CUSTER COUNTY...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS MOVING OUT OF THE WARNED AREA...HOWEVER RUNOFF FROM 
THE STORMS WILL CONTINUE TO CREATE A FLASH FLOOD THREAT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHALLIS.

IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4424 11464 4407 11437 4449 11389 4465 11424

$$

HEDGES

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
000 
WGUS75 KPIH 062336
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
529 PM MDT THU JUL 6 2006

IDC037-062350-
CUSTER ID-
529 PM MDT THU JUL 6 2006

...THE FLASH FLOOD WARNING FOR CENTRAL CUSTER COUNTY EXPIRES AT 530
PM MDT...

FLASH FLOODING ASSOCIATED WITH THUNDERSTORMS WAS REPORTED EARLIER. 
HIGH WATER WAS REPORTED IN MALM GULCH...WHICH IS ALONG HIGHWAY 75 
BETWEEN CHALLIS AND CLAYTON. SOME MUD FLOW WAS ALSO REPORTED ON WARM 
SPRING CREEK NEAR SUN BEAM RESULTING FROM HEAVY RAIN ON AN OLD FIRE 
AREA. THUNDERSTORMS ARE DEMINISHING IN STRENGTH...HOWEVER CAMPERS IN 
THE AREA SHOULD BE ALERT TO HIGH STREAM FLOWS THAT CAN PERSIST AFTER 
THUNDERSTORMS END.


LAT...LON 4424 11464 4407 11437 4449 11389 4465 11424

$$

RS

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:23 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jul 6, 3:23 AM MDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
323 AM MDT THU JUL 6 2006

.DISCUSSION...SOUTHERLY MOIST FLOW IN PLACE OVER FCST AREA WITH
UPSTREAM MOISTURE PER WV IMAGERY. WEAK SHORTWAVE OVER CENTRAL
NEVADA PROGGED TO DRIFT OVER FCST AREA TODAY ACTING AS ADDITIONAL
FORCING FOR CONVECTIVE DEVELOPMENT. KEPT SCATTERED POPS OVER MOST
OF FCST AREA WITH SOME PORTIONS OF CENTRAL MTNS CREEPING UP INTO
LIKELY POPS WHERE BETTER INSTABILITY IN PLACE FOR POTENTIALLY
STRONGER STORMS AND WITHIN AREA OF SLIGHT RISK AS OUTLINED BY SPC.
SHORTWAVE ENERGY SHOULD PUSH NORTHEAST OF FCST AREA THIS EVENING
THUS EXPECT DECREASED THREAT OF CONVECTION OVERNIGHT.
HOWEVER...BOTH WRF/NAM AND GFS CONTINUE TO INDICATE WEAK
INSTABILTY AND A VERY WEAK SHORTWAVE PUSHING ACROSS UTAH BORDER
OVERNIGHT. KEPT WEAK ISOLATED POPS TO ACCOUNT FOR THIS FEATURE.
NEXT WAVE PUSHES ACROSS STATE FROM WEST...FLATTENING RIDGE
SOMEWHAT OVER FCST AREA DURING THE DAY FRI. MOISTURE MUCH MORE
LIMITED WITH THIS SYSTEM THUS KEPT POPS MORE ISOLATED. BY
SAT...MODELS REAMPLIFY UPPER RIDGE OVER GREAT BASIN. A WEAK WAVE
TRIES TO FORM SUN...AND HAVE SLIGHTLY INCREASED POPS PARTICULARLY
ALONG UTAH/WYOMING BORDERS WHERE MODELS HAVE HELD GREATEST
CONSISTENCY IN PLACING QPF. GFS USES THIS WAVE AS AN OPPORTUNITY
TO PUSH ANOTHER PACIFIC WAVE ACROSS PACNW STATES...BRINGING MAINLY
A SLIGHT CHANCE OF PRECIP TO EAST IDAHO. OVERALL...MED RANGE
MODELS IN FAIRLY GOOD AGREEMENT ON THIS FEATURE. REMAINDER OF FCST
STAYS UNSETTLED WITH WARM SOUTHWEST FLOW. GFS PROGRESSES A DEEP
CHUNK OF MOISTURE THROUGH FCST AREA FOR WED/THU. NOT QUITE READY
TO JUMP ON THAT MUCH PRECIP SO HELD POPS IN ISOLD TO LOW SCT
RANGE. DMH

&&

.AVIATION...NOT EXPECTING A RETURN OF ANY IMPACTFUL
CEILING/VISIBILITY CONDITIONS EXCEPT THAT THE JACKSON HOLE
APPARENTLY HAS FOG AND STRATUS FOR THE TWEB ROUTE 344.  HOWEVER
THUNDERSTORMS WILL THREATEN AGAIN TODAY.  SHORTWAVE EXPECTED TO
CROSS THROUGH EASTERN IDAHO AND ATMOSPHERE STILL UNSTABLE ENOUGH FOR
STRONG CONVECTION.  IN FACT...KSUN IS IN A STORM PREDICTION CENTER
FORECAST OF SLIGHT RISK OF SEVERE TSRAGR.  WILL PUT IN SOME TEMPO
GROUPS SINCE MOS-GUIDANCE INDICATE NEAR 50 PERCENT CHANCE OF
AFTERNOON/EVENING TSRA AT ALL AIRPORTS.  THEN A SECOND SHORTWAVE
CROSSES DURING THE LATE NIGHT/END OF TAF PERIOD TO THREATEN AT LEAST
SHOWERS FOR THE TAIL END OF THE PERIOD AT SOME OF THE AIRDROMES.  NO
SIGNIFICANT WIND OUTSIDE OF TSRA FOR TODAY.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 6, 5:04 AM MDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MDT THU JUL 6 2006

IDZ017>025-031-032-071115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
504 AM MDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MAINLY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF EASTERN
IDAHO TODAY. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE OVER
THE CENTRAL IDAHO MOUNTAINS. DEEP MOISTURE AND MODERATE
INSTABILITY WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP IN THAT
AREA. THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND VERY STRONG WIND GUSTS. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE OVER THE REMAINDER OF EASTERN IDAHO THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SERIES OF
DISTURBANCES ARE EXPECTED EVERY COUPLE DAYS ACROSS EASTERN IDAHO.
ENOUGH INSTABILITY WILL BE PRESENT EACH DAY TO ALLOW ISOLATED TO
SCATTERED THUNDERSTORMS TO DEVELOP...MAINLY OVER THE HIGHER
TERRAIN THROUGHOUT THE REGION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:49 PM MDTSevere Thunderstorm WarningPIHBonneville41 min

Nearby

Flash Flood Warnings in Idaho, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.